Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 89, NWS Northern Indiana

December 14, 2017

NWS Northern Indiana issued this small craft advisory at Dec 14, 2017, 3:48 PM EST. It took effect at Dec 15, 2017, 4:00 AM EST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2017, 3:48 PM EST (20:48 UTC)
In effect from
Dec 15, 2017, 4:00 AM EST
Expired
Dec 16, 2017, 10:00 AM EST
In force
30 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

836 
WHUS73 KIWX 142048
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
348 PM EST Thu Dec 14 2017

LMZ043-046-150500-
/O.EXP.KIWX.SC.Y.0088.000000T0000Z-171214T2100Z/
/O.NEW.KIWX.SC.Y.0089.171215T0900Z-171216T1000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
348 PM EST Thu Dec 14 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 5 AM EST
SATURDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 4 AM Friday to 5 AM
EST Saturday. 

* WINDS...West 15 to 25 knots with gusts to 30 knots.

* WAVES...3 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
7 follow-up statements
086 
WHUS73 KIWX 150228
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
928 PM EST Thu Dec 14 2017

LMZ043-046-151100-
/O.CON.KIWX.SC.Y.0089.171215T0900Z-171216T1000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
928 PM EST Thu Dec 14 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM FRIDAY TO
5 AM EST SATURDAY...

* WINDS...West 15 to 25 knots with gusts to 30 knots.

* WAVES...3 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
256 
WHUS73 KIWX 150858
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
358 AM EST Fri Dec 15 2017

LMZ043-046-151700-
/O.CON.KIWX.SC.Y.0089.171215T0900Z-171216T1000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
358 AM EST Fri Dec 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
SATURDAY...

* WINDS...Southwest 10 to 20 knots becoming west and increasing to
  15 to 25 knots this morning. Gusts increasing to 30 knots this
  morning. West 10 to 20 knots tonight with gusts to 25 knots this
  evening.

* WAVES...3 to 7 feet building to 5 to 8 feet. Subsiding to 3 to 5
  feet overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
009 
WHUS73 KIWX 151555
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1055 AM EST Fri Dec 15 2017

LMZ043-046-160000-
/O.CON.KIWX.SC.Y.0089.000000T0000Z-171216T1000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1055 AM EST Fri Dec 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
SATURDAY...

* WINDS...West 15 to 25 knots with gusts to 30 knots. West 10 to 
  20 knots tonight with gusts to 25 knots this evening.
 
* WAVES...4 to 8 feet. Subsiding to 3 to 5 feet overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
074 
WHUS73 KIWX 152039
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
339 PM EST Fri Dec 15 2017

LMZ043-046-160445-
/O.CON.KIWX.SC.Y.0089.000000T0000Z-171216T1000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
339 PM EST Fri Dec 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
SATURDAY...

* WINDS...Southwest wind 10 to 20 knots with gusts up to 30 
  knots.
  

* WAVES...3 to 5 feet. Subsiding to 2 to 4 feet overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
355 
WHUS73 KIWX 160343
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1043 PM EST Fri Dec 15 2017

LMZ043-046-161000-
/O.CON.KIWX.SC.Y.0089.000000T0000Z-171216T1000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1043 PM EST Fri Dec 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
SATURDAY...

* WINDS...Southwest wind 10 to 20 knots. 

* WAVES...Subsiding to 2 to 4 feet overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
906 
WHUS73 KIWX 160921
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
421 AM EST Sat Dec 16 2017

LMZ043-046-161500-
/O.EXT.KIWX.SC.Y.0089.000000T0000Z-171216T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
421 AM EST Sat Dec 16 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EST THIS
MORNING...

* WINDS...Southwest winds diminishing under 20 knots by late
  morning.

* WAVES...Subsiding under 4 feet by late morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
450 
WHUS73 KIWX 161515
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1015 AM EST Sat Dec 16 2017

LMZ043-046-161615-
/O.EXP.KIWX.SC.Y.0089.000000T0000Z-171216T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1015 AM EST Sat Dec 16 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves had diminished below advisory criteria across 
southern Lake Michigan.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 14, 3:43 PM EST, 5 minutes earlier.

Area forecast discussion, Dec 14, 3:43 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
343 PM EST Thu Dec 14 2017

.SYNOPSIS...
Issued at 337 PM EST Thu Dec 14 2017

A weak system will pass across the northern Great Lakes, bringing
increasing chances for mainly lake effect snowshowers Friday into
Friday night. Some light accumualtions are possible north of the
Toll Road with other areas seeing little more than flurries.
Temperatures will remain cold with lows tonight in the teens and
highs Friday in the 20s. Warmer weather will begin to arrive next
week but several weak systems will bring chances for rain or snow
through mid week.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 337 PM EST Thu Dec 14 2017

After a cold night in many spots, temperatures have managed to
recover into the 20s, coolest northeast. Clouds have been slowly
increase from west to east and while majority of lake effect has
remained north a small area of enhancement looks to be drifitng
across NW counties with maybe a few snow flakes. Handling with
slgt chc as it works east. Upper level system will move through
the northern lakes late tonight into Friday night. Main impacts
will be in favored WNW or W fetch areas from Lake Michigan with
any light accumulations confined north of the Toll Road and little
more than some flurries or light snow showers north of US-30.
Winds will pick up somewhat into the 10 to 20 mph range, enough
for some slick spots and drifting snow but well shy of any
advisory criteria at this time.

Temperatures on Friday will make it a few degrees warmer, but
still remain below normal with readings only in the middle 20s to
lower 30s.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 337 PM EST Thu Dec 14 2017

For those wanting to get rid of the cold and snow, your wish is
coming as flow becomes more zonal for the start of the weekend and
eventually southwesterly as deep trough digs into the western
states. Any light snow across southern Lower Michigan will quickly
wind down Friday night. Focus then shifts to closed low over the
4 corners region which is forecast to phase with the northern
trough by Monday as strong low pressure moves across Hudson Bay
through much of the period. Quick batch of rain or rain/snow mix
will arrive Sunday night with what will likely be a weak sfc low
moving NW of the area. Not expecting any impacts at this time with
this feature, but with cold ground and thermal profiles still
bouncing around will need to monitor somewhat.

Either zonal or slightly amplified flow will remain in place much
of the week allowing for above normal temperatures. Weak
disturbances will pass through every once in a while to bring at
least a chance of rain or snow, depending on the time of day.
Towards the end of the period, deepening low pressure over the
southern Plains will track towards the area and pose a potential
problem for travelers late Thursday into Fri. Exact track remains
uncertain with ECMWF keeping well NW of the area (all rain) and
GFS tracking southeast of the area (Snow or snow/rain). Something
that will be closely monitored in the coming days.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1226 PM EST Thu Dec 14 2017

Backing flow and increasing dry air entrainment has disrupted
lake effect snow as expected this morning. KSBN could experience a
few brief periods of MVFR early this afternoon but confidence in
duration is too low for even a TEMPO mention given recent obs and
radar/satellite trends. Primarily VFR expected to continue through
tonight. Next clipper system arrives late tomorrow morning with
another round of light lake effect snow and lower ceilings that
could cause a period of MVFR conditions.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EST this afternoon for LMZ043-
     046.

&&

SYNOPSIS...MCD
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...AGD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 14, 4:24 AM EST, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
424 AM EST Thu Dec 14 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-150930-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
424 AM EST Thu Dec 14 2017 /324 AM CST Thu Dec 14 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-150930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
424 AM EST Thu Dec 14 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected through this
evening, and then again late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions hazardous to small craft are expected Friday into Friday
night, and then again Tuesday into Wednesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 11:03 PM ESTSpecial Weather StatementIWXAllen42 min

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.